Alert archive / Illinois / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 23, NWS Quad Cities, IA

March 31, 2007McDonough County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 31, 2007, 6:57 PM CDT for McDonough County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2007, 6:57 PM CDT (23:57 UTC)
Expired
Mar 31, 2007, 7:42 PM CDT
In force
45 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County McDonough County, IL

The radar

The Lincoln radar (KILX), 111 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 1:47 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 12.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 312357
SVRDVN
ILC109-010100-
/O.NEW.KDVN.SV.W.0023.070331T2357Z-070401T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
657 PM CDT SAT MAR 31 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 800 PM CDT.

* AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED APPROXIMATELY ALONG A LINE EXTENDING FROM BUSHNELL TO
  INDUSTRY...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF
  MACOMB TO 13 MILES NORTH OF RUSHVILLE...AND MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PRAIRIE CITY AIRPORT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4062 9063 4028 9063 4029 9047 4062 9046

$$

JAZ
2 follow-up statements
000 
WWUS53 KDVN 010015
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
715 PM CDT SAT MAR 31 2007

ILC109-010100-
/O.CON.KDVN.SV.W.0023.000000T0000Z-070401T0100Z/
MCDONOUGH IL-
715 PM CDT SAT MAR 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR MCDONOUGH COUNTY...

AT 714 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THESE STORMS WERE LOCATED APPROXIMATELY ALONG A LINE EXTENDING
FROM NEW PHILADELPHIA TO 7 MILES SOUTH OF ADAIR...OR ALONG A LINE
EXTENDING FROM 11 MILES EAST OF MACOMB TO 14 MILES NORTH OF
RUSHVILLE...MOVING EAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PRAIRIE
CITY AIRPORT AND PRAIRIE CITY

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING
FOR NORTHWESTERN ILLINOIS.

LAT...LON 4062 9063 4028 9063 4029 9047 4062 9046

$$

JAZ
000 
WWUS53 KDVN 010042
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
742 PM CDT SAT MAR 31 2007

ILC109-010052-
/O.CAN.KDVN.SV.W.0023.000000T0000Z-070401T0100Z/
MCDONOUGH IL-
742 PM CDT SAT MAR 31 2007

...THE SEVERE THUNDERSTORM WARNING FOR MCDONOUGH COUNTY IS
CANCELLED...

THE THUNDERSTORMS THAT WERE CAPABLE OF PRODUCING SEVERE WEATHER HAVE 
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM 
WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING
FOR NORTHWESTERN ILLINOIS.

LAT...LON 4062 9063 4028 9063 4029 9047 4062 9046

$$

JAZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:14 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Mar 31, 3:14 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
314 PM CDT SAT MAR 31 2007

.SYNOPSIS...
STRONG SURFACE LOW WAS JUST WEST OF OMA AT 19Z WITH WARM FRONT
EXTENDING EAST ROUGHLY ALONG I-80. SOUTH OF THIS BOUNDARY...
TEMPERATURES HAD RISEN INTO LOWER 70S IN DVN CWA WITH DEWPOINTS IN
60S. TO NORTH...TEMPS WERE IN UPPER 50S TO LOW 60S WITH BRISK E-SE
WINDS. WV IMAGERY INDICATED UPPER LEVEL LOW JUST S-SW OF SURFACE
POSITION IN SW NEB WITH STRONG DRY PUNCH AND 90 KT UPPER JET LIFTING
OUT OF CENTRAL PLAINS. WIDESPREAD THUNDERSTORMS WERE OCCURRING NEAR
THE CYCLONE AND IN WARM SECTOR TO ITS SE WITH FEW WEAKER SHOWERS
ALONG ELEVATED WARM FRONT TO NORTH INTO SE WI.

&&

.SHORT TERM...TONIGHT THROUGH SUNDAY...
WITH SEVERE WEATHER ON-GOING AND TORNADO WATCH IN PLACE...LIMITED
DISCUSSION THIS AFTERNOON. BEST SHORT TERM SEVERE POTENTIAL TO BE
GREATEST WEST OF HIGHWAY 218 THROUGH LATE AFTERNOON WITH TORNADIC
POTENTIAL AT THIS TIME LOOKING GREATEST ALONG WARM FRONT WEST OF
IOWA CITY TO CEDAR RAPIDS LINE. IN THIS AREA...BREAKS OF SUNSHINE
HAVE MAXIMIZED LOW LEVEL INSTABILITY. ALSO STORM RELATIVE HELICITY
AND LOW LEVEL CONVERGENT FLOW STRONGEST AT THIS TIME. SEVERE RISK
PHASES TO MORE LINEAR MODE AS NORTH TO SOUTH COLD FRONT ACROSS
WESTERN MO LIFTS NORTHEAST UNDER UPPER DRY SLOT FOR SEVERE WIND
POTENTIAL ALONG MS RIVER AND EASTWARD INTO EVENING. STRONG WINDS AT
SURFACE NOTED BEHIND THE COLD FRONT TO CONTINUE ACROSS CWA TONIGHT
WITH POTENTIAL FOR BRIEF GUSTS OVER 40 MPH THIS EVENING.

SUNDAY...SURFACE LOW LIFTS INTO NORTHERN WI...LEAVING COOLER SHOWERY
WEATHER WITH BRISK WINDS ACROSS CWA. TEMPERATURES KEPT AT LOW END OF
GUIDANCE WITH 50S NORTH TO AROUND 60 SOUTH.

.LONG TERM...MONDAY THROUGH SATURDAY....
TEMPERATURES TO RECOVER BRIEFLY EARLY IN WEEK...THEN PATTERN SHIFT
TO BRING RETURN OF MORE EARLY TYPICAL SPRINGLIKE TEMPERATURES AND
EVEN POTENTIAL FOR A FEW SNOWFLAKES MID WEEK. PATTERN SHIFT TO OCCUR
AS DEEPENING UPPER LOW PASSES NORTH INTO GREAT LAKES WED AMPLIFIES
UPPER PATTERN TO NW FLOW LATE WEEK WITH H8 TEMPERATURES PLUNGING TO
BELOW 10 DEG C MID WEEK. NO SIGNIFICANT CHANGES TO FORECAST WITH
DECENT CONTINUITY AND AGREEMENT IN MEDIUM RANGE MODELS. DAY
7...SATURDAY BROUGHT IN DRY FOR NOW...BUT PRECIP MAY NEED TO BE
ADDED AS 12Z RUNS NOW SUGGESTING UPPER LOW AND SURFACE COLD FRONT
DIVING SE OUT OF CANADA AFTERNOON INTO SAT NIGHT.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS
Hazardous weather outlook, Mar 31, 10:56 AM CDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1056 AM CDT SAT MAR 31 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
1056 AM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
THIS AFTERNOON INTO THIS EVENING.  THE GREATEST SEVERE WEATHER
RISK WILL BE SOUTHWEST OF A LINE FROM MACOMB THROUGH BURLINGTON AND
MONTICELLO TO MANCHESTER THIS AFTERNOON. IN THIS AREA CONDITIONS WILL
BE FAVORABLE FOR SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND
ISOLATED TORNADOES.  NORTHEAST OF THIS AREA THERE WILL BE A RISK OF
LARGE HAIL AND DAMAGING THUNDERSTORM WINDS DURING THE EVENING
HOURS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OR INTENSIFY AHEAD
OF A STRONG STORM SYSTEM MOVING NORTH THROUGH EASTERN NEBRASKA AND
WESTERN IOWA THE REST OF TODAY. THE THUNDERSTORMS WILL MOVE
NORTHEAST THROUGH THE REGION DURING THE AFTERNOON AND EVENING HOURS.
THE EXTENT OF THE SEVERE WEATHER PRODUCED BY THESE STORMS WILL DEPEND
ON HOW MUCH TEMPERATURES CAN WARM EAST OF THE STORM SYSTEM ACROSS
NORTHERN MISSOURI CENTRAL AND EASTERN IOWA. AT THIS POINT IT APPEARS
THAT THERE WILL BE SOME BREAKS IN THE CLOUDS TO ALLOW SUFFICIENT
WARMING FOR SEVERE THUNDERSTORM DEVELOPMENT.

IN ADDITION TO THE SEVERE WEATHER...THE THUNDERSTORMS MAY PRODUCE
LOCALLY HEAVY RAINS WHICH COULD AGGRAVATE ANY ONGOING RIVER FLOODING
OR CAUSE SOME MINOR URBAN OR SMALL STREAM FLOODING. FOR INFORMATION
ON CURRENT AND EXPECTED RIVER CONDITIONS SEE THE LATEST RIVER
AND FLOOD STATEMENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONDAY NIGHT AND TUESDAY...A STRONG COLD FRONT WILL PRODUCE EPISODES
OF THUNDERSTORMS AND SHOWERS.  CURRENT INDICATIONS ARE SOME OF THE
STRONGEST STORMS MAY APPROACH OR BECOME SEVERE WITH THE PRIMARY RISK
LARGE HAIL. INTERESTED INDIVIDUALS SHOULD MONITOR THIS PRODUCT FOR
FURTHER UPDATES ON THE RISK AND LOCATION OF ANY HAZARDOUS AND SEVERE
WEATHER FOR THIS EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND THIS EVENING.

08/NICHOLS/DLF

In the hours before

Local storm report, Mar 31, 6:19 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
619 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             DAVENPORT               41.56N 90.60W
03/31/2007  E0.88 INCH       SCOTT              IA   TRAINED SPOTTER

            INTERSECTION OF I280 AND KIMBERLY ROAD

&&

STEVEK
Local storm report, Mar 31, 6:21 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
621 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     2 NNE MUSCATINE         41.44N 91.06W
03/31/2007  M49 MPH          MUSCATINE          IA   TRAINED SPOTTER

0530 PM     TSTM WND GST     2 N MUSCATINE           41.45N 91.07W
03/31/2007  M49 MPH          MUSCATINE          IA   TRAINED SPOTTER

&&

STEVEK
Local storm report, Mar 31, 6:22 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
622 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     ROCK ISLAND             41.48N 90.58W
03/31/2007  E35 MPH          ROCK ISLAND        IL   TRAINED SPOTTER

&&

STEVEK
Local storm report, Mar 31, 6:23 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
623 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND GST     DEWITT                  41.82N 90.55W
03/31/2007  E60 MPH          CLINTON            IA   NWS EMPLOYEE

            SUSTAINED WINDS OF 45 TO 55 WITH GUSTS TO 60. HEAVY RAIN.

&&

STEVEK
Local storm report, Mar 31, 6:49 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
649 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             EPWORTH                 42.45N 90.93W
03/31/2007  M1.00 INCH       DUBUQUE            IA   EMERGENCY MNGR

&&

STEVEK
Local storm report, Mar 31, 6:51 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
651 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     MACOMB                  40.47N 90.68W
03/31/2007  M54 MPH          MCDONOUGH          IL   AWOS

            MEASURED 54 MPH WIND GUST.

&&

JH2

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 5:11 PM CDTSevere Thunderstorm WarningDVNHenderson, Mercer34 min
Mar 31, 5:34 PM CDTTornado WarningDVNMercer, Rock Island26 min
Mar 31, 5:49 PM CDTSevere Thunderstorm WarningDVNCarroll, Jo Daviess37 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.